Fatal child poisoning associated with common cough and cold medication
October 28, 2021 – A number of fatal child poisonings have been linked to common cough and cold medications, according to a report.
The Pediatric Cough and Cold Safety Monitoring System, which tracks fatal child poisoning, has identified 40 such deaths in the past few years and has raised particular concerns about drugs containing diphenhydramine, a common antihistamine that can be sedative.
“There is little evidence that cough and cold medications make children feel better or relieve their symptoms, but there is evidence that they can be harmed,” said Kevin Osterhoudt, MD, medical director of the Poison Control Center at Children’s Hospital Philadelphia.
In recent years, the FDA has recommended a change in labeling, recommending that children under the age of 2 not receive cough and cold medication. Pharmaceutical companies have also voluntarily renamed these products to say “Do not use on children under 4 years of age”.
When compared to older children or adults, young children have a different physiology when they breathe, so any product that contains antihistamines can pose a hazard to young children, Osterhoudt says.
But a recent survey shows that about half of American parents gave their child cough and cold medication the last time they were sick, Osterhoudt says. And the results suggest that cough and cold medicines are in homes that kids might find them in.
Using the new findings from the national surveillance system, the investigators set up a panel of experts to review the results. They found that most deaths occurred in children under 2 years of age. The results were published in the October issue of. released Pediatrics.
In seven cases, deaths were due to the deliberate use of medication to calm the child, reports lead investigator Laurie Seidel Halmo, MD, of Colorado Children’s Hospital in Aurora.
“It’s not uncommon for parents to use sedatives like diphenhydramine to make their child sleepy during activities like air travel,” says Osterhoudt.
While antihistamines can be sedative, “paradoxically, an overdose of antihistamines like diphenhydramine can become a stimulant,” with the opposite effect, he explains.
Adults and adolescents who overdose sometimes become delirious, hallucinate, and have palpitations.
But in young children, “if you aren’t careful with the dosage, you could actually over-give and create this stimulating activity,” says Osterhoudt.
In six other cases, the cough and cold medicines were administered to murder the child, investigators reported.
The results are “worrying,” particularly in “more than half of the non-therapeutic cases found to be of a malignant nature,” Michele Burns, MD, of Boston Children’s Hospital; and Madeline Renny, MD, of the Grossman School of Medicine in New York City, wrote in a comment with the report.
This important review of fatalities shows that despite safety efforts, young children remain at risk of death, they report.
Investigators note that labeling changes appear to have failed to protect children at risk, and they recommend that doctors educate parents and caregivers about the risk of cough and cold medication.
Halmo and her team also recommend that the medical community and child welfare advocates look out for drug use as a source of child abuse.
At home, preventing accidental ingestion could go hand in hand with other practices that are already entrenched in the minds of many, Osterhoudt says
“We know we need to change the clocks and make sure your smoke and carbon monoxide alarms have fresh batteries in the spring and fall, but maybe it is a good time to check your home for medication.”
In other words, after you’ve switched the clocks, it’s time to take an inventory of medications around the house and when they’re no longer in use, safely dispose of them.
The American Academy of Pediatrics provides guidelines about keeping medicines safe at home to keep them out of the reach of children and using protective caps for medicines.
Thank You For Reading!